Heparin-induced skin necrosis
What is heparin-induced skin necrosis?
Heparin-induced skin necrosis (heparin necrosis) is a rare complication of heparin injections either at the injection site or distant sites, in which there is death of skin cells (necrosis) due to inadequate blood supply. One form, heparin-induced thrombocytopenia (HIT), is associated with a fall in platelet count and paradoxical formation of clots in blood vessels.
Who gets heparin-induced necrosis?
Heparin necrosis can affect adults receiving subcutaneous or intravenous heparin injections either to treat established deep venous thrombosis (DVT) or to prevent this occurring when they are at risk of developing DVT such as following surgery or prolonged hospitalization. Women appear to be more commonly affected than men.
What are the clinical features of heparin-induced necrosis?
Heparin necrosis begins on average 7 days (range 1-17 days) after starting heparin injections. Redness, pain and swelling under the skin develop at the heparin injection sites. Within hours or 1-2 days blisters develop and then a black-red centre appears due to skin necrosis (death of skin cells). There is surrounding redness and bruising. In many cases it occurs only at the injection site, but it can develop anywhere on the skin with no apparent preferred sites. Usually the area of necrosis is only about 3cm in diameter, but can be more extensive.
How is the diagnosis made?
The diagnosis is usually suspected clinically, but a skin biopsy may be performed. Histopathology shows death of the surface skin and sometimes clots or inflammation in small blood vessels of the deeper skin.
Blood tests should be done to work out the cause of the heparin reaction and exclude other causes of skin necrosis.
In many cases heparin necrosis is due to an allergic immune reaction involving a complex of antibody, heparin, platelet factor 4 (PF4) and platelet. This should be tested for as it is important not to have further heparin if it is positive. This form of heparin necrosis is called ‘heparin-induced thrombocytopenia type II’.
Heparin necrosis can however occur in the absence of these antibodies and the mechanism may then be less clear. Blood tests are also be done for clotting factors, protein C and protein S (usually normal).
It is the combination of the clinical presentation and these results that makes the diagnosis.
Subcutaneous provocation tests should not be performed when there has been skin necrosis.
What is the treatment for heparin-induced necrosis?
Generally ceasing the heparin injections promptly leads to recovery. Wound care involves cleaning and dressing areas of skin loss, with appropriate pain relief. Sometimes surgery is required to remove the dead skin and a skin graft may be performed if this is extensive, resulting in a more prolonged recovery time. If anticoagulation is still required, an alternative drug should be used. This may include aspirin, warfarin, hirudins or unfractionated heparin, depending on the cause of the heparin necrosis. If HIT is excluded, a change in heparin type may be used safely.
Heparin necrosis may rarely be fatal from complications of large areas of skin loss in severe cases or, if heparin is not ceased immediately and replaced by an appropriate anti-coagulant in HIT, due to clots developing internally.
- Heparin-induced thrombocytopenia syndrome – the formation of an antibody-heparin-platelet complex can activate the clotting process resulting in clots in small blood vessels of the skin. These blood vessels are blocked by the clots so the surface skin does not receive an adequate blood supply and dies.
- Type III hypersensitivity syndrome (Arthus Reaction/Phenomenon) - immune complexes in the blood vessel wall may stimulate inflammation of the blood vessels (vasculitis), which then affects the blood supply to the surface skin.
- Repeated self-administered injections using an incorrect technique at the one site may cause local haemorrhage/bleeding within the skin and pressure on the tiny blood vessels pushes them closed, again reducing blood supply to the skin. Correction of technique resolves the problem.
- Fat tissue may have poor blood circulation and this results in the heparin persisting in the injection site and causing further damage.
- Handschin AE, Trentz O, Kock HJ, Wanner GA. Low molecular weight heparin-induced skin necrosis – a systematic review. Langenbecks Arch. Surg. 2005; 390: 249-254. Medline.
- Khan Z, Watson DK. Heparin-induced skin necrosis. Brit. J. Obstet. Gynae. 2000; 107: 1315-1316. Medline.
- Mar AW-Y, Dixon B, Ibrahim K, Parkin JD. Skin necrosis following subcutaneous heparin injection. Australas. J. Dermatol. 1995; 36: 201-203. Medline.
- Nadir Y, Mazor Y, Reuven B, Sarig G, Brenner B, Krivoy N. A fatal case of enoxaparin induced skin necrosis and thrombophilia. Eur. J. Haematol. 2006: 77: 166–168. Medline.
On DermNet NZ:
Books about skin diseases:
See the DermNet NZ bookstore